font size


Drug-Induced Liver Disease

Medical Author:
Medical Editor:

What is drug-induced liver disease?

Drug-induced liver diseases are diseases of the liver that are caused by physician-prescribed medications, over-the-counter medications, vitamins, hormones, herbs, illicit ("recreational") drugs, and environmental toxins.

What is the liver?

The liver is an organ that is located in the upper right hand side of the abdomen, mostly behind the rib cage. The liver of an adult normally weighs close to three pounds and has many functions.

  • The liver produces and secretes bile into the intestine where the bile assists with the digestion of dietary fat.
  • The liver helps purify the blood by changing potentially harmful chemicals into harmless ones. The sources of these chemicals can be outside the body (for example, medications or alcohol), or inside the body (for example, ammonia, which is produced from the break-up of proteins; or bilirubin, which is produced from the break-up of hemoglobin).
  • The liver removes chemicals from the blood (usually changing them into harmless chemicals) and then either secretes them with the bile for elimination in the stool, or secretes them back into the blood where they then are removed by the kidneys and eliminated in the urine.
  • The liver produces many important substances, especially proteins that are necessary for good health. For example, it produces proteins like albumin (a protein that carries other molecules through the blood stream), as well as the proteins that cause blood to clot properly.
Illustration of the Liver
Illustration of the Liver

When drugs injure the liver and disrupt its normal function, symptoms, signs, and abnormal blood tests of liver disease develop. Abnormalities of drug-induced liver diseases are similar to those of liver diseases caused by other agents such as viruses and immunologic diseases. For example, drug-induced hepatitis (inflammation of the liver cells) is similar to viral hepatitis; they both can cause elevations in blood levels of aspartate amino transferase (AST) and alanine aminotransferase (ALT) (enzymes that leak from the injured liver and into the blood) as well as anorexia (loss of appetite), fatigue, and nausea. Drug-induced cholestasis (interference with the flow of bile that is caused by injury to the bile ducts) can mimic the cholestasis of autoimmune liver disease (e.g., primary biliary cirrhosis or PBC) and can lead to elevations in blood levels of bilirubin (causing jaundice), alkaline phosphatase (an enzyme that is leaked from injured bile ducts), and itching.

Medically Reviewed by a Doctor on 1/22/2014

Patient Comments

Viewers share their comments

Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?
Source: MedicineNet.com
http://www.medicinenet.com/drug_induced_liver_disease/article.htm

Women's Health

Find out what women really need.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations

NIH talks about Ebola on WebMD